Alert archive / North Carolina / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 13, NWS Newport/Morehead City, NC

February 16, 1995Duplin County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Feb 16, 1995, 9:43 PM EST for Duplin County, North Carolina. It was in force for 47 min.

The area

The counties it named.

The facts

Issued
Feb 16, 1995, 9:43 PM EST (02:43 UTC)
Expired
Feb 16, 1995, 10:30 PM EST
In force
47 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Duplin County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 2.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1995-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1995-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 170238 RRA
SVRMHX
NCC061-170330-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
943 PM EST THU FEB 16 1995
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1030 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...DUPLIN COUNTY
 
AT 935 PM A SEVERE THUNDERSTORM WAS OVER SOUTHERN SAMPSON COUNTY. THIS
THUNDERSTORM WAS MOVING RAPIDLY EAST AROUND 50 MPH.
 
THIS STORM CONTAINS DAMAGING WINDS AND LARGE HAIL AND WILL BE AFFECTING
KENANSVILLE AND CHARITY.  IF THREATENING WEATHER APPROACHES SEEK SHELTER
IMMEDIATELY.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS.
 
JME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 9:11 PM EST, 32 minutes earlier.

Area forecast discussion, Feb 16, 9:11 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT, NC
911 PM EST THU FEB 16 1995

WILL BE BRIEF WITH FLUID WX SITU.  KEEP ALL EXISTING HEADLINES.

WILL KEEP SCA FOR NRN WATERS UNLESS YOU THINK OTHERWISE.

.MHX...SCA FOR NRN COASTAL WATERS.  FFW FOR CSTL PLAIN..

JME

In the hours before

Special weather statement, Feb 16, 7:11 PM EST, 2 hours 32 minutes before
NCZ079-091-029-044-170415-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT NC
711 PM EST THU FEB 16 1995

...FLASH FLOOD WATCH IS IN EFFECT FOR LENOIR...GREENE...PITT AND
MARTIN COUNTIES THIS AFTERNOON...

HEAVY RAIN THAT FELL LAST NIGHT AND EARLY THIS MORNING AND THE THREAT OF
ADDITIONAL HEAVY RAINS HAS PROMPTED THE ISSUANCE OF A FLASH FLOOD WATCH
WATCH FOR THE COASTAL PLAIN OF EASTERN NORTH CAROLINA.  AS OF 7 PM NO
FLOODING WAS REPORTED ACROSS THIS REGION.  HOWEVER PONDING OF WATER ON
ON AREA ROADWAYS WILL POSE A HAZARD FOR MOTORISTS.

DOPPLER RADAR INDICATED THAT UP TO 3 INCHES OF RAIN HAD FALLEN OVER
PORTIONS OF GREENE...PITT AND MARTIN COUNTIES SINCE LAST NIGHT.  HEAVY
RAIN FROM THE CENTRAL PORTION OF THE STATE WILL OVERSPREAD THE REGION
THIS EVENING AND RENEW THE THREAT OF FLOODING.

REMEMBER...A FLOOD WATCH MEANS THAT FLOODING IS POSSIBLE OVER THE
INDICATED AREA. IF YOU LIVE NEAR A STREAM...CREEK OR LOW LYING AREA
PRONE TO FLOODING...TAKE PRECAUTIONS NOW TO PROTECT PROPERTY.  BE
PREPARED TO MOVE TO HIGHER GROUND SHOULD FLOOD WARNINGS BE ISSUED.

STAY TUNED TO LOCAL MEDIA OR NOAA WEATHER RADIO FOR THE LATEST
INFORMATION ON THE FLOOD POTENTIAL OVER THE AREA TONIGHT.  HOURLY SHORT
TERM WEATHER FORECASTS WILL PINPOINT THE LOCATION...MOVEMENT AND
INTENSITY OF THE RAIN AREAS OVERNIGHT.

ELARDO

Nearby

Severe Thunderstorm Warnings in North Carolina, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.